Alert archive / California / Wind Advisories in 2014

Wind Advisory 44, NWS San Diego, CA

June 22, 2014Riverside County, California

NWS San Diego, CA issued this wind advisory at Jun 22, 2014, 1:35 PM PDT for Riverside County, California. It took effect at Jun 22, 2014, 2:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2014, 1:35 PM PDT (20:35 UTC)
In effect from
Jun 22, 2014, 2:00 PM PDT
Expired
Jun 22, 2014, 11:06 PM PDT
In force
9 hr
Issued by
NWS San Diego, CA

County Riverside County, CA

The radar

The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

161 
WWUS76 KSGX 222035
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
135 PM PDT SUN JUN 22 2014

...GUSTY WEST WINDS FOR PORTIONS OF THE COACHELLA VALLEY THROUGH
LATE TONIGHT...

.A WEAK DISTURBANCE WILL SLOWLY MOVE ACROSS SOUTHERN CALIFORNIA
THROUGH TONIGHT...BRINGING LOCALLY STRONG AND GUSTY WEST WINDS TO
PORTIONS OF THE COACHELLA VALLEY THROUGH LATE TONIGHT. THE
STRONGEST WINDS WILL BE THROUGH AND BELOW THE SAN GORGONIO PASS AS
WELL AS NORTH OF INTERSTATE 10. SOME GUSTY WINDS WILL ALSO BE
POSSIBLE ALONG HIGHWAY 111.

CAZ061-230500-
/O.NEW.KSGX.WI.Y.0044.140622T2100Z-140623T1000Z/
COACHELLA VALLEY-
135 PM PDT SUN JUN 22 2014

...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM PDT MONDAY. 

* WINDS...AREAS OF WEST WINDS 25 TO 35 MPH...WITH GUSTS TO 55 MPH.
  LOCAL GUSTS UP TO 65 MPH.

* TIMING...WINDS INCREASING THIS AFTERNOON AND EVENING...THEN
  DECREASING LATE TONIGHT.

* LOCATION...AREAS THROUGH AND BELOW THE SAN GORGONIO PASS AS WELL
  AS NORTH OF INTERSTATE 10. LOCALLY GUSTY CONDITIONS NEAR HIGHWAY
  111 TOO.

* VISIBILITY...LOCALLY REDUCED TO ONE MILE OR LESS IN BLOWING DUST
  AND SAND.

* IMPACTS...STRONG CROSS WINDS WILL CREATE DIFFICULT DRIVING
  CONDITIONS...ESPECIALLY FOR MOTORISTS IN HIGH PROFILE VEHICLES.
  OCCASIONAL LIMITED VISIBILITY DUE TO BLOWING SAND AND DUST.
  TRAVEL MAY BE IMPACTED ALONG PORTIONS OF I-10 AND HIGHWAY 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

PALMER
2 follow-up statements
219 
WWUS76 KSGX 230341
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
841 PM PDT SUN JUN 22 2014

...GUSTY WESTERLY WINDS FOR PORTIONS OF THE COACHELLA VALLEY THROUGH
LATE TONIGHT...

.A WEAK DISTURBANCE WILL SLOWLY MOVE ACROSS SOUTHERN CALIFORNIA
THROUGH TONIGHT...BRINGING LOCALLY STRONG WESTERLY WINDS TO PORTIONS
OF THE COACHELLA VALLEY. THE STRONGEST WINDS WILL BE THROUGH AND
BELOW THE SAN GORGONIO PASS...AS WELL AS NORTH OF INTERSTATE 10.
SOME GUSTY WINDS WILL ALSO BE POSSIBLE ALONG HIGHWAY 111.

CAZ061-231000-
/O.CON.KSGX.WI.Y.0044.000000T0000Z-140623T1000Z/
COACHELLA VALLEY-
841 PM PDT SUN JUN 22 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY. 

* WINDS...AREAS OF WEST WINDS 25 TO 35 MPH...WITH GUSTS TO 45
  MPH. LOCALLY STRONGER GUSTS BELOW THE SAN GORGONIO PASS.

* TIMING...THROUGH LATE EVENING...THEN DECREASING LATE TONIGHT.

* LOCATION...THROUGH AND BELOW THE SAN GORGONIO PASS...NORTH OF
  INTERSTATE 10...AND NEAR HIGHWAY 111.

* VISIBILITY...LOCALLY REDUCED TO ONE MILE OR LESS IN BLOWING
  DUST AND SAND. 

* IMPACTS...STRONG CROSS WINDS WILL CREATE DIFFICULT DRIVING
  CONDITIONS...ESPECIALLY FOR MOTORISTS IN HIGH PROFILE VEHICLES.
  OCCASIONAL LIMITED VISIBILITY DUE TO BLOWING SAND AND DUST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

JAD
703 
WWUS76 KSGX 230606
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1106 PM PDT SUN JUN 22 2014

...DECREASING WINDS FOR THE COACHELLA VALLEY...


CAZ061-230715-
/O.CAN.KSGX.WI.Y.0044.000000T0000Z-140623T1000Z/
COACHELLA VALLEY-
1106 PM PDT SUN JUN 22 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

AREAS OF WEST TO NORTHWEST WINDS ALONG AND NORTH AND EAST OF
INTERSTATE 10 OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL GRADUALLY
DIMINISH OVERNIGHT.

$$

17

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Jun 22, 1:25 PM PDT, 10 minutes earlier.

Area forecast discussion, Jun 22, 1:25 PM PDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
125 PM PDT SUN JUN 22 2014

.SYNOPSIS...
COOLER CONDITIONS AND STRONGER ONSHORE WILL CONTINUE ACROSS THE
SOUTHLAND...AS A WEAK DISTURBANCE MOVES INLAND ACROSS THE REGION.
ALTHOUGH THE WEATHER ON MONDAY WILL BE VERY SIMILAR TO TODAY...A
WARMING TREND WILL DEVELOP FOR TUESDAY...AS A TRANSITORY RIDGE
BUILDS OVER THE REGION.  ANOTHER TROUGH WILL THEN MOVE INLAND ACROSS
THE WEST FOR THE LATTER PART OF THE WORK WEEK...WITH STRONGER
ONSHORE FLOW...COOLER CONDITIONS...A DEEPER MARINE LAYER...AND GUSTY
WEST WINDS IN THE MOUNTAINS AND DESERTS DEVELOPING.  WARMER
CONDITIONS WILL RETURN BY NEXT WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY SHOWS A BROAD TROUGH OVER THE WEST COAST THIS
AFTERNOON...WITH ONE DISTURBANCE MOVING SLOWLY INLAND ACROSS
SOUTHERN CALIFORNIA AND ANOTHER MOVING INLAND ACROSS THE PACIFIC
NORTHWEST.  AS A RESULT...COOLER CONDITIONS ARE PREVAILING ACROSS
THE SOUTHLAND TODAY...WITH TEMPERATURES RUNNING UP TO 8 DEGREES
COOLER.  THE ONSHORE PRESSURE GRADIENTS ARE ALSO TRENDING ABOUT A MB
STRONGER THAN THOSE AT THIS TIME YESTERDAY...WITH THE SAN DIEGO TO
DAGGETT GRADIENT UP TO 7.2 MBS.  THE LOCAL WRF SHOWS THAT THE 850 MB
AND 30 AGL WINDS WILL BE SIMILAR TO OR SLIGHTLY STRONGER THAN
YESTERDAY...AT 30 TO 40 KTS.  FOR THIS REASON...THINK THAT SOME
LOCALLY GUSTY WINDS WILL LIKELY DEVELOP ACROSS THE MOUNTAINS AND
DESERTS THIS AFTERNOON AND EVENING...WITH THE STRONGEST WINDS
OCCURRING THROUGH AND BELOW THE FAVORED PASSES AND CANYONS.  IN
FACT...WILL ISSUE A WIND ADVISORY FOR THE COACHELLA VALLEYS...WHERE
LOCALLY GUSTY WINDS WILL LIKELY DEVELOP DOWNSTREAM OF THE BANNING
PASS AND NORTH OF INTERSTATE 10.  OTHERWISE...EXPECT A PLEASANT
EVENING ACROSS THE REGION...WITH THE MARINE LAYER PUSHING INLAND
LATER THIS AFTERNOON AND EVENING.  THE MODELS ARE SHOWING THE MARINE
LAYER DEEPENING A BIT MORE TONIGHT...AS ANOTHER EDDY DEVELOPS OVER
THE BIGHT.  FOR THIS REASON...EXPECT MORE WIDESPREAD COVERAGE
TONIGHT ACROSS THE INLAND VALLEYS AND INLAND EMPIRE...WITH SOME
PATCHY FOG POSSIBLE IN THE VALLEYS.  OTHERWISE...EXPECT TOMORROW TO
BE VERY SIMILAR TO TODAY...WITH ONLY MINOR FLUCTUATIONS IN THE
TEMPERATURES.

A RELATIVELY FLAT TRANSITORY RIDGE WILL EXPAND ACROSS SOUTHERN
CALIFORNIA ON TUESDAY...BRINGING SOME WARMER CONDITIONS TO THE
REGION ONCE AGAIN.  HOWEVER...THIS WARMING WILL BE BRIEF...AS MODELS
SHOWS ANOTHER TROUGH OF LOW PRESSURE MOVING INLAND ACROSS THE WEST
COAST ON THURSDAY AND FRIDAY.  THERE ARE STILL QUITE A FEW MODEL
DIFFERENCES WITH THIS TROUGH...RANGING FROM TIMING TO THE STRENGTH.
FOR NOW...THINK THAT WEDNESDAY WILL BE SIMILAR TO TUESDAY OR
SLIGHTLY COOL.  THE ONSHORE FLOW WILL THEN INCREASE ON THURSDAY AND
FRIDAY...WITH THE MARINE LAYER DEEPENING SOMEWHERE BETWEEN 3500 AND
5000 FEET.  THIS MEANS THAT AREAS WEST OF THE MOUNTAINS WILL SEE LOW
CLOUDS BANKED UP WELL INTO THE COASTAL FOOTHILLS THESE DAYS.  THERE
IS STILL A CHANCE FOR SOME DRIZZLE THURSDAY NIGHT AND FRIDAY...BUT
MODELS ARE STILL BACKING OFF THAT IDEA.  OTHERWISE...EXPECT COOLER
CONDITIONS TO DEVELOP THESE DAYS...WITH GUSTY WEST WINDS DEVELOPING
IN THE MOUNTAINS AND DESERTS THESE DAYS.  HIGH PRESSURE WILL THEN
BRING WARMER CONDITIONS TO THE SOUTHLAND FOR NEXT WEEKEND.

&&

.AVIATION...
222015Z...COAST/VALLEYS...PATCHY STRATUS WILL OCCUR ALONG THE
SOUTHERN SAN DIEGO COUNTY COAST THIS AFTERNOON...WITH MOSTLY CLEAR
SKIES AND UNRESTRICTED VIS ELSEWHERE. STRATUS WILL SPREAD TO COASTAL
AIRPORTS 00Z-04Z AND EVENTUALLY 25-30 MILES INLAND BY 12Z. BASES
WILL BE 1400-1800 FT MSL WITH TOPS TO 2100 FT MSL WITH AREAS OF VIS
3-5 MI IN THE VALLEYS AND LOCAL VIS BELOW 3 MI WHERE CLOUDS OBSCURE
THE TERRAIN. KONT WILL LIKELY HAVE A CIG FOR A FEW HOURS LATE
TONIGHT AND EARLY MONDAY. MOST AREAS WILL CLEAR 15-17Z MONDAY.

MOUNTAINS/DESERTS...GUSTY SFC WINDS FROM THE WEST WILL INCREASE
AGAIN THIS AFTERNOON AND EVENING. WINDS 15-25 KT WITH LOCAL GUSTS TO
45 KT WILL OCCUR 21Z TODAY THROUGH 12Z MONDAY ALONG THE DESERT
SLOPES OF THE MOUNTAINS...ADJACENT FOOTHILLS...AND EAST OF
PASSES...INCLUDING THE FAR N PART OF THE COACHELLA VALLEY...WITH
ASSOCIATED MODERATE UP/DOWNDRAFTS AND LLWS. OTHERWISE...MOSTLY CLEAR
SKIES WILL UNRESTRICTED VIS WILL CONTINUE THROUGH MONDAY.

&&

.MARINE...
100 PM...NO HAZARDOUS MARINE WEATHER CONDITIONS THROUGH THURSDAY.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY UNTIL 3 AM PDT MONDAY FOR THE COACHELLA VALLEY.
PZ...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...MAXWELL

Nearby

Wind Advisories in California, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.